Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

July 31, 2012Tippecanoe County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 31, 2012, 4:19 PM EDT for Tippecanoe County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 4:19 PM EDT (20:19 UTC)
Expired
Jul 31, 2012, 4:45 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2241 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WWUS83 KIND 312019
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
419 PM EDT TUE JUL 31 2012

INZ028-029-036-312045-
MONTGOMERY-TIPPECANOE-WARREN-
419 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN MONTGOMERY...SOUTHERN
TIPPECANOE AND NORTHEASTERN WARREN COUNTIES UNTIL 445 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WEST LAFAYETTE...OR 11
MILES WEST OF LAFAYETTE...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHADELAND...
  NEW RICHMOND...
  LINDEN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4022 8669 4020 8669 4004 8692 4024 8710
      4036 8709 4036 8710 4034 8714 4034 8718
      4041 8725 4048 8711 4048 8710 4050 8707
TIME...MOT...LOC 2019Z 313DEG 32KT 4036 8705

$$

HOMANN/DWM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:00 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT TUE JUL 31 2012

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM...AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW.

&&

.SYNOPSIS...

ISSUED AT 300 PM EDT TUE JUL 31 2012

A WEAK COLD FRONT WILL EXIT THE AREA TONIGHT ALLOWING HIGH PRESSURE
TO BUILD IN FOR MID WEEK. ANOTHER FRONT WILL MOVE IN FOR THE END OF
THE WEEK INTO THE WEEKEND...BRINGING A RETURN TO CHANCES OF RAIN
THEN. DRY WEATHER WILL RETURN FOR EARLY NEXT WEEK. TEMPERATURES WILL
REMAIN ABOVE NORMAL FOR THE MOST PART.

&&

.NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/...

ISSUED AT 300 PM EDT TUE JUL 31 2012

FRONT WILL MOVE ACROSS THE AREA DURING THE REMAINDER OF THE
AFTERNOON AND INTO THIS EVENING. AIRMASS IS STILL TRYING TO RECOVER
FROM EARLIER CONVECTION...BUT BEST INSTABILITY WILL REMAIN WEST OF
OUR AREA FOR THE MOST PART BECAUSE OF THE MODIFIED AIRMASS.

THERE WILL BE SCATTERED CONVECTION AHEAD OF THE FRONT...AND MOST OF
THIS CONVECTION SHOULD BE OUT OF THE AREA BY 00Z. LATEST RAPID
REFRESH MODEL IS SHOWING SOME LINGERING CONVECTION ACROSS THE FAR
SOUTHERN FORECAST HOUR TIL 01-02Z. THUS WILL KEEP SLIGHT CHANCE POPS
FOR THE FIRST COUPLE OF HOURS PAST 00Z ACROSS THE FAR SOUTH...BUT
WILL GO DRY EVERYWHERE ELSE.

SLIGHTLY COOLER AIR WILL MOVE IN OVERNIGHT. A BLEND OF MODELS LOOK
GOOD FOR LOWS.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...

ISSUED AT 300 PM EDT TUE JUL 31 2012

FOCUS IS ON CHANCES FOR RAIN LATE IN THE PERIOD...OTHERWISE ON
TEMPERATURES. MODELS ARE IN CLOSE ENOUGH AGREEMENT THAT A BLEND CAN
BE USED.

HIGH PRESSURE WILL PROVIDE DRY WEATHER WEDNESDAY THROUGH THURSDAY. A
FRONT WILL TRY AND MOVE INTO THE AREA ON THURSDAY NIGHT INTO FRIDAY.
HOWEVER THERE WILL STILL BE ISSUES WITH MOISTURE AND UPPER SUPPORT
IS STILL WEAK. THUS WILL ONLY GO LOW POPS THURSDAY NIGHT AND FRIDAY.

COOLER AIR WILL WORK MAINLY INTO THE NORTHEAST FORECAST AREA
WEDNESDAY WITH HIGHS IN THE 80S THERE. HOWEVER 90S STILL LOOK GOOD
ACROSS THE WEST. WENT NEAR THE MET MOS MOST AREAS. WARMER
TEMPERATURES ALOFT WILL RETURN THURSDAY AND FRIDAY. CLOUDS MIGHT
HAVE SOME IMPACT THESE DAYS. DIDN/T GO AS HIGH AS THE NAM WOULD
SUGGEST MOST PLACES DUE TO THE UNCERTAINTY IN CLOUDS...BUT STILL
KEPT HIGHS IN THE 90S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

ISSUED AT 300 PM EDT TUE JUL 31 2012

MODELS HAVE BECOME A LITTLE MORE IFFY ON RAIN AMOUNTS FRIDAY NIGHT
AND SATURDAY. BUT WITH A WEAK FRONT STALLED TO THE NORTH WILL
CONTINUE 20 PERCENT POPS MOST AREAS FRIDAY NIGHT AND 30 PERCENT
SATURDAY.  SATURDAY NIGHT AND SUNDAY WILL BE OUR BEST CHANCE OF
STORMS AS A COLD FRONT MOVES THROUGH THE AREA. EXCEPT FOR AN EVENING
THUNDERSTORM FAR SOUTH EARLY SUNDAY NIGHT...DRY WEATHER WILL BE THE
RULE SUNDAY NIGHT THROUGH TUESDAY AS HIGH PRESSURE BUILDS INTO OUR
REGION.

ABOVE TEMPERATURES WILL CONTINUE THROUGH THE PERIOD. ALTHOUGH SUNDAY
AND MONDAY MAY BE A LITTLE LESS HOT WITH CLOUDS SUNDAY AND SLIGHTLY
COOLER AIR MONDAY.  WILL GO A FEW DEGREES ABOVE ALL BLEND MAX
TEMPERATURES MOST PERIODS TO MASK OUT THE AFFECTS OF THE COOLER
GFS.

&&

.AVIATION /DISCUSSION FOR 311800Z TAFS/...

ISSUED AT 100 PM EDT TUE JUL 31 2012

VFR THROUGH THE PERIOD.  THERE IS STILL A POTENTIAL FOR A FEW HOURS
OF THUNDERSTORMS TO OCCUR AT TAF SITES THIS AFTERNOON MAINLY SOUTH
OF KLAF.  FRONT WILL BE MOVING KLAF SHORTLY AND NOTHING YET
OCCURRING ALONG FRONT. FARTHER SOUTH THERE MAY BE A BRIEF PERIOD OF
THUNDER AS AIRMASS BECOME MORE UNSTABLE ALLOWING SCATTERED
THUNDERSTORMS TO DEVELOP ALONG COLD FRONT.  FOR NOW WILL COVER THIS
WITH A 2 HOUR PERIOD OF VCTS AT KHUF...KIND AND KBMG.

BY 00Z FRONT WILL BE NEAR OHIO RIVER AND QUITE A BIT OF DRYING WILL
OCCUR BEHIND FRONT ALLOWING FOR MOSTLY CLEAR CONDITIONS REST OF THE
FORECAST PERIOD AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.  WILL
NOT MENTION FOG IN TAFS LATE TONIGHT AS GROUND WILL BE DRY.  THE
ONLY CAVEAT WOULD BE IF THERE IS ENOUGH PRECIP LATER THIS AFTERNOON
TO MOISTEN GROUND CONDITIONS.

WINDS WILL BECOME WEST 8 TO 10 KNOTS EARLY THIS AFTERNOON AND THEN
NORTHWEST BY LATE AFTERNOON AND LIGHT TONIGHT.  WINDS WEDNESDAY
WILL FROM THE THE NORTH AT 8 KNOTS OR LESS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....JH
AVIATION...JH
Hazardous weather outlook, Jul 31, 3:27 PM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 PM EDT TUE JUL 31 2012

INZ021-028>031-035>049-051>057-060-011930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-
327 PM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE.

HAZARDS: DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAIN AND
LIGHTNING.

TIMING: THROUGH 800 PM.

DISCUSSION: A WEAK COLD FRONT WILL MOVE THROUGH THE AREA INTO
EARLY EVENING...BRINGING SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH
LATE SUNDAY ACROSS MOST OF THE AREA.

DISCUSSION: A FRONTAL SYSTEM WILL PROVIDE ADDITIONAL CHANCES FOR
THUNDERSTORMS BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH THE
WEEKEND.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...BRIEF HEAVY
RAIN AND LIGHTNING ARE POSSIBLE WITH ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE INTO EARLY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ061>065-067>072-011930-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
327 PM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE..

HAZARDS: DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAIN AND LIGHTNING.

TIMING: SEVERE STORMS ARE POSSIBLE THROUGH 800 PM...WITH LINGERING
STORMS POSSIBLE THROUGH 1000 PM.

DISCUSSION: A WEAK COLD FRONT WILL MOVE THROUGH THE AREA INTO
EARLY EVENING...BRINGING SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE AREA THURSDAY
NIGHT THROUGH LATE SUNDAY.

DISCUSSION: A FRONTAL SYSTEM WILL PROVIDE ADDITIONAL CHANCES FOR
THUNDERSTORMS BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH THE
WEEKEND.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...BRIEF HEAVY
RAIN AND LIGHTNING ARE POSSIBLE WITH ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE INTO EARLY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jul 31, 4:19 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
419 PM EDT TUE JUL 31 2012

INZ028-029-036-312045-
MONTGOMERY-TIPPECANOE-WARREN-
419 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN MONTGOMERY...SOUTHERN
TIPPECANOE AND NORTHEASTERN WARREN COUNTIES UNTIL 445 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WEST LAFAYETTE...OR 11
MILES WEST OF LAFAYETTE...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHADELAND...
  NEW RICHMOND...
  LINDEN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4022 8669 4020 8669 4004 8692 4024 8710
      4036 8709 4036 8710 4034 8714 4034 8718
      4041 8725 4048 8711 4048 8710 4050 8707
TIME...MOT...LOC 2019Z 313DEG 32KT 4036 8705

HOMANN/DWM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:23 PM EDTSpecial Weather StatementINDClay, Greene, Owen52 min
Jul 31, 4:35 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin, Monroe, Owen40 min
Jul 31, 4:56 PM EDTSpecial Weather StatementINDHamilton, Marion49 min
Jul 31, 5:14 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin31 min
Jul 31, 5:50 PM EDTSevere Thunderstorm WarningINDDaviess25 min
Jul 31, 6:13 PM EDTSevere Thunderstorm WarningINDDaviess, Knox32 min
Jul 31, 6:45 PM EDTSevere Thunderstorm WarningINDDaviess, Knox16 min
Jul 31, 7:10 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Shelby50 min
Jul 31, 7:34 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur41 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.